Thursday, March 3, 2011

Bump in the road

Back in the day, when Charlotte was first diagnosed of uveitis (arthritis in the eyes) in November of 2007, she was immediately put on eye drops every hour & I would carry a kitchen timer around with me everywhere I went (we were a sight at Nordstroms with the timer going off, me plopping Tot the toddler in a chair, prying her eye open, dropping the drop, then setting the timer and resuming our shopping). Charlotte weaned from those steroid drops (every hour went to every two, 3, till finally we were on one drop a day), and wrapped up that segment of her life in August of 2008 - 8 months of carrying that kitchen timer.
The Remicade + Mtx was the combo that held the uveitis so drops werent needed. We since have started the weaning process of stretching out intervals of Remicade infusions (Methotrexate is still given weekly in a shot), but not changing the amount of medicine.
Charlotte has anterior uveitis - which happens in the front of the eye around the iris (and is the most common uvieits), the congregation of white blood cells, only seen in a slit lamp & look like fireflies.

But Wednesdays eye appt showed a "bump in the road" (-Dr. Stephen Foster, MERSI) & Charlotte is back on topical steroid eye drops every two hours for the next 2 weeks (till we see ophthalmologist Dr. Goodman again). Her left eye showed 6-8 cells which is a 1+.

Dr. Foster's MERSI (Massachusetts Eye Research Institute) is in Boston

Dr. Foster suggested shortening our intervals between Remicade infusions back up (there went those brisk two years of weaning - joke!) to get the eyes under control. Now Charlotte's new timeline goes into the year 2013, so kindergarten & then 1st grade. Remicade is a 1/2 activity & we just added 6 months to the original plan (sigh).
Crossing our fingers that at the end of the two weeks, eyes are back in check and we continue down the road that now leads to January 2013.

1 comment:

Amy Cunningham said...

I really hate this "bump in the road for you". It sucks, it really does. She was doing so well. And yes, I know that once the intervals are shortened she will likely do well again. But that is WITH the meds. I wish for you, for her, and for all the other kids that we could end these meds.